West Virginia, 2024Flash Flooding and Flood in West Virginia, September 25, 2024
September 25, 2024 · NWS RNK · 5 events in 2 counties and zones
A stalled surface front that extended south from West Virginia into Western Virginia and North Carolina Piedmont served as the focus for convective development during the afternoon of September 25. Some clearing allowed for an increase in instability, though values still remained modest, and not quite enough to support widespread severe thunderstorms.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled surface front that extended south from West Virginia into Western Virginia and North Carolina Piedmont served as the focus for convective development during the afternoon of September 25. Some clearing allowed for an increase in instability, though values still remained modest, and not quite enough to support widespread severe thunderstorms. Favorable upper level divergence was also present over the area as an upper low closed off over the Middle Mississippi Valley, and allowed for winds to strengthen and cause isolated instances of damage. Southeasterly windflow around high pressure off the Atlantic coast brought deep moisture to the central Appalachians, which supported heavy rain within the thunderstorms. Some storms produced rainfall rates of three to four inches per hour, and passed repeatedly over the same locations, including the City of Bluefield.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 25, 3:02 PM EST, 4 hours 13 minutes earlier.
Area forecast discussion, Sep 25, 3:02 PM EST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
402 PM EDT Wed Sep 25 2024
.SYNOPSIS...
Rounds of scattered showers and thunderstorms will continue across
the area tonight and Thursday with the rainfall resulting in
increasingly saturated soils. Then Thursday night and Friday
moderate to heavy rain around Hurricane Helene will greatly enhance
the threat of flooding in the mountains and foothills. Over the
weekend the remnants of the tropical system will be trapped over
the Tennessee Valley with a lower probability and coverage of
showers.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 300 PM EDT Wednesday...
Key message:
- Marginal threat of severe thunderstorms in the mountains this
afternoon and evening
- No change to the Flood Watch at this time
Very slow improvement in the retreat of the stratus today, resulting
in the best instability from Greenbrier County WV to Tazewell
County VA and across southern Virginia into northern into northern
North Carolina. Hi-Res and convective allowing models show isolated
to scattered thunderstorms, mainly after 5PM ahead of the persistent
line of storms southern West Virginia into eastern Tennessee. a
second cluster of showers and thunderstorms will develop and move
across the mountains and foothills overnight. More showers and
thunderstorms are expected on Thursday. No change to the Flood Watch
is planned at this time.
With the moist airmass and surface dew points in the 60s,
temperatures will stay mild overnight. Highs on Thursday will be
held in check due to the clouds and precipitation.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 220 PM EDT Tuesday...
Key Messages:
1: Outer bands of Hurricane Helene will cause showers as early as
Thursday
2: Heaviest rainfall will be Friday morning
On Thursday night we will be well within the reach of Helene's outer
bands, as she is a storm with a large radius. Friday morning will be
when Helene's center makes its closest pass to southwest VA. Friday
morning will be the time period in which the heaviest rain falls,
though parts of the Blue Ridge and High Country of NC may have
already received upwards of 1-2" from Thursday and during the
overnight period. This will pre-saturate the ground before the
highest intensity rainfall rates. This situation is a clear set up
for flash flooding, and it will have to be a closely monitored
event. Additionally, winds will be their strongest Friday morning as
well with winds gusting around 50 MPH along ridges in the High
Country and southwest VA, 35-45 MPH in other parts of the mountain
region. The Piedmont will be less impacted, gusting up to 25 MPH.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 230 AM EDT Wednesday...
Key Messages:
1) Tropical airmass remains through Saturday.
2) Cooler weather arrives Sunday behind a cold front.
3) Low rain chances are possible each day through the middle of
next week.
As Tropical Storm Helene begins to dissipate over the
Appalachian mountains early on Saturday, remnant moisture and
breezy conditions will remain across the area. Rain chances
decrease significantly on Saturday but remain possible. High
temperatures will be in the 70s, with eastern piedmont locations
around 80. For Sunday, surface high pressure over New England
will begin to wedge back into the RNK CWA, pushing drier and
cooler air southward. Residual moisture from Helene will
continue to ride over top of this wedge, leading to light
showers and cloudy conditions continuing into early next week.
Due to the cloud cover and high pressure wedge, temperatures
are expected to remain below normal beginning on Sunday. Highs
will be in the 60s and 70s, with lows in the 50s to around 60
degrees through midweek. Winds also remain slightly elevated due
to the wedge. There is some model disagreement with where the
remnant low and associated moisture will go early next week. The
Ensemble Situational Awareness Table continues to keep
precipitable water values around 1.5 inches for early next week.
Due to this, PoPs are kept modest through the forecast period,
with showers possible each day.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 345 PM EDT Wednesday...
LIFR/IFR ceilings were north of a KROA to KLYH line. More
instability, along with showers and thunderstorms extended from
southern West Virginia, into eastern Tennesse. This band may
impact KLWB and KBLF through the forecast period.
Scattered thunderstorms east of this line will develop between
21Z/5PM and 00Z/8PM with that timing from Hi-Res and convective
allowing models. Another clusters of showers and thunderstorms
will cross the mountains and foothills overnight.
Ceilings will lower back down to IFR/LIFR overnight with little
improvement through the end of the TAF forecast period.
Average confidence in ceiling, visibility, and wind.
EXTENDED AVIATION OUTLOOK...
Widespread moderate to heavy showers and isolated thunderstorms
will cover the mountains and foothills with light rainfall
amounts in the piedmont on Thursday night and Friday. Wind
speeds will increase in the mountains. Gusts of 25 to 45 kts are
likely at the higher elevations. Wind gusts at local TAF sites
will remain at or below 40 knots.
Moderate in flight conditions and diminishing winds are
expected Saturday through Monday. A chance of light showers will
continue around the remnants of Helene.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through Thursday evening for VAZ007-009-015.
NC...Flood Watch through Thursday evening for NCZ001-002-018-019.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...VFJ
LONG TERM...RCS
AVIATION...AMSHazardous weather outlook, Sep 25, 3:11 PM EST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
411 PM EDT Wed Sep 25 2024
NCZ003-020-VAZ010>014-016>020-022>024-032>035-WVZ042>044-507-508-
261015-
Surry-Yadkin-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
411 PM EDT Wed Sep 25 2024
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Tonight.
There is a marginal risk of severe thunderstorms this afternoon and
tonight. The primary risk is damaging wind and hail, with a secondary
risk of an isolated tornado.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Heavy rain associated with Hurricane Helene could result in areas of
flooding on Thursday through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ004>006-VAZ043>047-058-059-261015-
Stokes-Rockingham-Caswell-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
411 PM EDT Wed Sep 25 2024
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Heavy rain associated with Hurricane Helene could result in isolated
flooding on Thursday through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-002-018-019-VAZ007-009-015-261015-
Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Grayson-
411 PM EDT Wed Sep 25 2024
...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY EVENING...
This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
There is a marginal risk of severe thunderstorms this afternoon and
tonight. The primary risk is damaging wind and hail, with a secondary
risk of an isolated tornado.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Heavy rain associated with Hurricane Helene will likely result in
widespread flooding on Thursday through Friday.
Wind gusts at higher elevations could reach 35 to 45 mph on Thursday
night and Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Thursday night and Friday.
In the hours before
Special weather statement, Sep 25, 2:00 PM EST, 5 hours 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
300 PM EDT Wed Sep 25 2024
WVZ042-251945-
Mercer WV-
300 PM EDT Wed Sep 25 2024
...A STRONG THUNDERSTORM WILL IMPACT
NORTHWESTERN MERCER COUNTY THROUGH 345 PM EDT...
At 259 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wenonah, or over Matoaka, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Matoaka...
Camp Creek...
Camp Creek State Park...
Flat Top...
Wenonah...
and Dunns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3742 8131 3741 8129 3742 8128 3746 8131
3747 8128 3750 8126 3751 8121 3754 8120
3757 8120 3759 8117 3760 8114 3759 8110
3756 8105 3751 8101 3738 8130 3740 8132
TIME...MOT...LOC 1859Z 210DEG 11KT 3745 8126
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
EBSpecial weather statement, Sep 25, 2:38 PM EST, 4 hours 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
338 PM EDT Wed Sep 25 2024
WVZ042-043-252015-
Mercer WV-Summers WV-
338 PM EDT Wed Sep 25 2024
...STRONG THUNDERSTORMS WILL IMPACT
SUMMERS AND NORTHEASTERN MERCER COUNTIES THROUGH 415 PM EDT...
At 338 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jumping Branch to near Camp Creek.
Movement was northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hinton...
Pipestem...
Camp Creek...
Sandstone...
Buck...
Jumping Branch...
and Pipestem Resort State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3753 8080 3741 8113 3759 8109 3761 8106
3763 8107 3764 8107 3769 8098 3772 8097
3772 8095 3770 8091 3767 8090 3768 8088
3772 8089 3774 8092 3775 8092 3781 8076
TIME...MOT...LOC 1938Z 239DEG 21KT 3766 8102 3749 8106
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SHLocal storm report, Sep 25, 6:22 PM EST, 53 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
722 PM EDT Wed Sep 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM Tstm Wnd Dmg 1 NW Blowing Rock 36.14N 81.69W
09/25/2024 Watauga NC Public
Two trees blown onto roadway and blocked it.
Time is estimated from radar. Public report
relayed by broadcast media.
&&
JCBLocal storm report, Sep 25, 6:30 PM EST, 45 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
730 PM EDT Wed Sep 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM Tornado 1 N Blowing Rock 36.14N 81.67W
09/25/2024 Watauga NC Trained Spotter
Video sent in by a trained spotter showed a
rotating funnel and a wall cloud, as well as
a transformer blowing in the distance. Time
estimated from radar.
&&
JCBSpecial weather statement, Sep 25, 6:39 PM EST, 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
739 PM EDT Wed Sep 25 2024
VAZ007-010-WVZ042-260015-
Tazewell VA-Bland VA-Mercer WV-
739 PM EDT Wed Sep 25 2024
...A STRONG THUNDERSTORM WILL IMPACT
NORTHEASTERN TAZEWELL...CENTRAL BLAND AND SOUTHWESTERN MERCER
COUNTIES THROUGH 815 PM EDT...
At 739 PM EDT, Doppler radar was tracking a strong thunderstorm near
Suiter, or near Burkes Garden, moving north at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bluefield...
Burkes Garden...
Pocahontas...
Bramwell...
Ceres...
Clear Fork...
and Pinnacle Rock State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3732 8139 3732 8137 3735 8126 3731 8114
3708 8120 3709 8135
TIME...MOT...LOC 2339Z 184DEG 20KT 3713 8128
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
16Special weather statement, Sep 25, 6:56 PM EST, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
756 PM EDT Wed Sep 25 2024
NCZ003>005-VAZ032-033-043-044-260030-
Stokes NC-Rockingham NC-Surry NC-Henry VA-Franklin VA-Patrick VA-
Pittsylvania VA-
756 PM EDT Wed Sep 25 2024
...STRONG THUNDERSTORMS WILL IMPACT
NORTHEASTERN SURRY...STOKES...NORTHWESTERN ROCKINGHAM...WESTERN
PITTSYLVANIA...HENRY...PATRICK AND SOUTHEASTERN FRANKLIN COUNTIES AND
THE CITY OF MARTINSVILLE THROUGH 830 PM EDT...
At 756 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sago to near King. Movement was northwest
at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Martinsville...
Rocky Mount...
Flat Rock...
Mayodan...
Madison...
Pilot Mountain...
and Walnut Cove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3626 8036 3652 8059 3715 7967 3709 7961
3708 7962 3705 7960 3704 7955 3678 7937
3626 8019
TIME...MOT...LOC 2356Z 145DEG 12KT 3691 7956 3632 8034
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SHEvent by event
3 flash flood, 1 flood, 1 high wind. Local standard time, as filed.
Flash Flood, Mercer
- When
- September 25, 7:15 PM EST to 11:00 PM EST
- Where
- Mercer County, 1.47 mi S of Brush Fork to 1.42 mi S of Brush Fork
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.259, -81.253
The tunnel on Old Bramwell Road under the railroad was flooded and impassible due to runoff from heavy rain. No damage was reported to the tunnel or roadway.
Flash Flood, Mercer
- When
- September 25, 7:25 PM EST to 11:30 PM EST
- Where
- Mercer County, 1.3 mi WSW of Bluefield to 1.11 mi WSW of Bluefield
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.261, -81.241
Runoff from heavy rain was observed flowing about 6 inches deep in front of the Wade Center on Highland Avenue. No damage was reported to the roadway.
Flood, Mercer
- When
- September 25, 7:30 PM EST to 10:30 PM EST
- Where
- Mercer County, 1.03 mi SSW of Bluefield to 1.06 mi SSW of Bluefield
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.256, -81.227
Water around 3 inches deep was observed flowing down Frederick Street in the City of Bluefield, WV. No damage was reported to the roadway.
High Wind, Eastern Greenbrier
- When
- September 25, 7:33 PM EST
- Where
- Eastern Greenbrier forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 37.947, -80.453 (the zone’s center; the record gives no point)
Several trees were downed by non thunderstorm winds, many of which blocked roads. One such tree fell on Highland Trail, near P and W Lane, and Muddy Lane.
Flash Flood, Mercer
- When
- September 25, 7:55 PM EST to 11:30 PM EST
- Where
- Mercer County, 0.68 mi ENE of Littlesburg to 0.74 mi ENE of Littlesburg
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.325, -81.209
A tributary of Brush Creek overflowed its banks several inches deep across Sportsman Drive near the intersection with New Hope Road, making the road impassible until the water receded. No damage was reported to the drive.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Tropical Storm in North Carolina, September 25 to 29, 202483 deaths · $1.7 billion · EF0 · 86 events
- Flash Flooding and Debris Flow in Tennessee, September 25 to 29, 202418 deaths · 1 injured · $157 million · 87 kt wind · 51 events
- Hurricane and Tornado in Georgia, September 25 to 27, 20243 deaths · 77 injured · $2.0 billion · 47 events
- Tornado and Flash Flooding in North Carolina, September 25 to 28, 20245 deaths · 4 injured · $414 million · EF1 · 15 events
- Hurricane and Tropical Storm in Florida, September 25 to 27, 20243 deaths · 1 injured · $5.4 billion · 50 kt wind · 75 events
- Hail and Damaging Winds in Idaho, September 25, 20241 death · $25,000 · 1 in hail · 21 events
- Rip Current in Puerto Rico, September 25, 20241 death · 1 event
- Wildfire in Washington, September 25 to 30, 2024$3.6 million · 1 event
- Tornadoes and Tropical Storm in Florida, September 25 to 27, 2024$1.2 million · EF0 · 19 events
- Dense Fog in Oklahoma, September 25, 202410 injured · $50,000 · 1 event
- Flash Flooding and Flooding in Virginia, September 25 to 27, 2024$133,000 · 11 events
- Damaging Winds in Washington, September 25, 2024$36,000 · 67 kt wind · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1218901, 1218900, 1218899, 1211177, 1218902.